Impact of Penicillin Allergy on Time to First Dose of Antimicrobial Therapy and Clinical Outcomes.
Clin Ther. 2017 Oct 09;:
Authors: Conway EL, Lin K, Sellick JA, Kurtzhalts K, Carbo J, Ott MC, Mergenhagen KA
PURPOSE: The objective of this study was to evaluate the impact of a listed penicillin allergy on the time to first dose of antibiotic in a Veterans Affairs hospital. Additional clinical outcomes of patients with penicillin allergies were compared with those of patients without a penicillin allergy.
METHODS: A retrospective chart review of veterans admitted through the emergency department with a diagnosis of pneumonia, urinary tract infection, bacteremia, and sepsis from January 2006 to December 2015 was conducted. The primary outcome was time to first dose of antibiotic treatment, defined as the time from when the patient presented to the emergency department to the medication administration time. Secondary outcomes included total antibiotic therapy duration and treatment outcomes, including mortality, length of stay, and 30-day readmission rate.
FINDINGS: A total of 403 patients were included in the final analysis; 57 patients (14.1%) had a listed penicillin allergy. The average age of the population was 75 years and 99% of the population was male. The mean time to first dose of antibiotic treatment for patients with a penicillin allergy was prolonged compared with those without a penicillin allergy (236.1 vs 186.6 minutes; P = 0.03), resulting in an approximately 50-minute delay. Penicillin-allergic patients were more likely to receive a carbapenem or fluoroquinolone antibiotic (P < 0.0001).
IMPLICATIONS: Patients with a penicillin allergy had a prolonged time to first dose of antibiotic therapy. No significant differences were found in total antibiotic duration, length of stay, or 30-day readmission rate. The small sample size, older population, and single-center nature of this study may limit the generalizability of the present findings to other populations.
PMID: 29032850 [PubMed - as supplied by publisher]